Alert archive / Louisiana / Flash Flood Warnings in 2004
Flash Flood Warning 19, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at May 12, 2004, 4:27 PM CDT for Saint Tammany Parish, Tangipahoa Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2004, 4:27 PM CDT (21:27 UTC)
- Expired
- May 12, 2004, 8:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLIX 122131
FFWNEW
LAC103-105-130130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
427 PM CDT WED MAY 12 2004
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITIES OF...MANDEVILLE...COVINGTON...SLIDELL
TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITY OF PONCHATOULA
* UNTIL 830 PM CDT
* AT 423 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN FROM BUSH TO 11 MILES SOUTHWEST OF MADISONVILLE...
MOVING EAST AT 15 MPH. ADDITIONAL HEAVY RAIN...EXTENDED SOUTHWEST
TOWARD LAKE MAUREPAS...WILL MOVE ACROSS RAIN SOAKED AREAS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
LAT...LON 3066 8987 3066 8982 3057 8981 3042 8965
3033 9003 3038 9014 3028 9038
$$1 follow-up statement
000 WGUS74 KLIX 122335 FFSNEW LAC103-105-130130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 630 PM CDT WED MAY 12 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM FOR SAINT TAMMANY AND TANGIPAHOA PARISHES... ...A FLOOD WATCH CONTINUES FOR THESE AREAS.... AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED A SWATH OF 2 TO 4 INCHES OF RAINFALL FROM SOUTHWEST SAINT TAMMANY TO SOUTHERN TANGIPAHOA PARISHES SINCE 3 PM THIS AFTERNOON. RADAR CONTINUES TO SHOW HEAVY RAIN FROM PEARL RIVER TO MADISONVILLE. HEAVY RAIN HAVE PUSHED SOUTH OF TANGIPAHOA PARISH. HOWEVER... ADDITION HEAVY RAIN WAS OVER AND EAST OF LAKE MAUREPAS MOVING EAST. THE THREAT ANY RAIN WILL ONLY AGGRAVATE THE FLOODING SITUATION IN SOUTHERN TANGIPAHOA PARISH. BARRICADES ARE IN PLACE ON SECONDARY ROADS FROM MADISONVILLE TO PONCHATOULA. THEREFORE...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SAINT TAMMANY AND TANGIPAHOA PARISHES UNTIL 830 THIS EVENING. MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES. TAKE THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH RISING WATER. $$ 18
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 12, 4:00 PM CDT, 27 minutes earlier.
Area forecast discussion, May 12, 4:00 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 400 PM CDT WED MAY 12 2004 .DISCUSSION... POTENTIAL FOR FLOODING AND FLASH FLOODING WILL CONTINUE THROUGH THIS EVENING MAINLY NORTH AND WEST OF LAKE PONTCHARTRAIN AND ALONG THE MS COAST. SHORTWAVE TROUGH IS GETTING READY TO EXIT THE AREA BY EARLY EVENING...BUT THE RAIN COOLED OUTFLOW BOUNDARY CONTINUES TO BE THE FOCUS OF STRONG THUNDERSTORMS WITH HEAVY RAIN ACROSS MOST OF SOUTH LA. LOW LEVEL INFLOW REMAINS STRONG AND UPPER LEVEL DIFLUENCE REMAINS PRONOUNCED AS WELL. WILL KEEP THE FLOOD WATCH FOR AREAS NORTH AND WEST OF LAKE PONTCHARTRAIN...OR BASICALLY NORTH OF A LINE FROM NEAR MORGAN CITY TO LAPLACE TO PASCAGOULA UNTIL 10 PM. THE RAIN SHOULD RAPIDLY DECREASE AND DISSIPATE LATER THIS EVENING AS THE UPPER LEVEL ENERGY PULLS AWAY. WATER VAPOR VAPOR IMAGERY SHOWS SHORTWAVE ENERGY OVER NORTHWEST MEXICO WHICH MAY AFFECT THE FORECAST AREA LATE THURSDAY INTO THURSDAY NIGHT. MODEL PERFORMANCE WITH THIS FEATURE CANNOT BE EXPECTED TO BE THAT GOOD...ESPECIALLY AT 500 MB. THERE IS BETTER AGREEMENT AT 250/300 MB WHERE MOST OF THE MODELS SHOW FAVORABLE UPPER DIVERGENCE ACROSS THE AREA ON THURSDAY. WITH THE AIR COLUMN REMAINING TROPICAL...WILL KEEP POPS IN THE 40-60 PERCENT RANGE MAINLY FOR THURSDAY AFTERNOON. WILL LET LATER SHIFTS EVALUATE THE NEED TO ADD HEAVY RAIN WORDING...BUT THIS IS POSSIBLE GIVEN THE PATTERN THAT IS ESTABLISHED. FRIDAY INTO FRIDAY NIGHT...THE NEXT MAJOR SHORTWAVE TROUGH IS EXPECTED TO MOVE ACROSS THE REGION. THIS WILL BRING ANOTHER SIGNIFICANT THREAT OF WIDESPREAD CONVECTION...LOCALLY HEAVY RAIN...AND FLOOD POTENTIAL. THE WEEKEND SHOULD NOT BE AS WET AS UPPER ENERGY SHIFTS NORTH...BUT SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED. MONDAY LOOKS LIKE IT SHOULD BE A DRY DAY...THEN WILL BRING A SLIGHT CHANCE OF RAIN BACK IN THE FORECAST TUESDAY AND WEDNESDAY MAINLY DUE TO THE SEA BREEZE AND A MINOR DISTURBANCE ALOFT. && PRELIMINARY POINT NUMBERS... MCB 66/82/67/82 6646 BTR 69/83/68/83 6646 MSY 71/84/71/84 5435 GPT 71/81/71/81 6435 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...FLOOD WATCH UNTIL 10 PM LAZ034>040-046>050-056>058. MS...FLOOD WATCH UNTIL 10 PM MSZ068>071-077-080>082. SE LA AND MS COASTAL WATERS...NONE. && 22
Hazardous weather outlook, May 12, 1:25 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 125 PM CDT WED MAY 12 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-130030- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES- ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 125 PM CDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. ...A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THIS AFTERNOON... .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM POSSIBLE. IN ADDITION...HEAVY RAINS FROM THE STRONGER STORMS WILL HAVE THE POTENTIAL FOR FLASH FLOODING TODAY. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN BE EXPECTED ACROSS MUCH OF THE AREA WITH LOCALIZED AMOUNTS AS MUCH AS 5 INCHES POSSIBLE. MOST OF THE HEAVY RAIN WILL AFFECT AREAS NORTH OF INTERSTATE 10 AND LAKE PONTCHARTRAIN UNTIL 2 OR 3 PM...THEN HEAVY RAIN MAY THREATEN AREAS SOUTH OF INTERSTATE 10 AND LAKE PONTCHARTRAIN DURING THE LATE AFTERNOON HOURS. MUCH OF THIS RAIN MAY FALL IN A 2 TO 4 HOUR PERIOD. HAZARDOUS WEATHER IS NOT EXPECTED TONIGHT. HEAVY RAINS OVER THE PAST FEW DAYS ALONG WITH ADDITIONAL RAINS FOR THE NEXT FEW DAYS WILL CAUSE MANY RIVER LEVELS TO RISE TO BANKFULL AND INTO FLOOD. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION. WATERSPOUTS WILL BE POSSIBLE TODAY DUE TO THE VERY MOIST ATMOSPHERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH SUNDAY. A FEW THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM POSSIBLE. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. ALL EMERGENCY MANAGEMENT AND FIRST RESPONSE AGENCIES THOUGH ARE ADVISED TO STAY ALERT FOR THIS DEVELOPING FLOOD SITUATION TODAY. 22
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:30 PM CDT | Flash Flood Warning | LIX | Lafourche | 90 min |
| May 12, 8:11 AM CDT | Flash Flood Warning | LIX | East Baton Rouge, Livingston, Pointe Coupee, West Baton Rouge | 3 hr |
| May 12, 11:13 AM CDT | Flash Flood Warning | LIX | Livingston | 2 hr |
| May 12, 3:39 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa | 51 min |
| May 12, 3:59 PM CDT | Severe Thunderstorm Warning | LIX | Iberville | 31 min |
| May 12, 4:50 PM CDT | Special Marine Warning | LIX | 115 min | |
| May 12, 6:39 PM CDT | Severe Thunderstorm Warning | LIX | Saint Charles, Saint John the Baptist, Tangipahoa | 21 min |
| May 12, 6:41 PM CDT | Special Marine Warning | LIX | 2 hr |
Nearby
Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.